"I have three people that are apparently... they seem to be passed out drunk, not waking up in my parking lot."
The clerk at the Shell gas station in Winter Springs, Florida, called 911 shortly before midnight on Saturday, Aug.18, 2018. One of the people believed to be drunk was inside a white pickup truck parked next to a gas pump. The other two were on the ground. All were unconscious.
That's how one of the deputies who responded to the emergency call described what she saw when she pulled into the gas station. The deputy saw a can of Four Loko between the driver's legs, a detail supporting the clerk's theory the man was drunk. But when the deputy tried to wake him up, nothing happened.
"Yo, bro! Wake up!"
"You are smacking at him. Screaming, you're shaking stuff around, moving things, and they are not doing anything," Deputy Caitlin Henry told WFTV.
The incident report filed with the Seminole County Sheriff's Office describes the driver as clammy, with a shallow pulse and labored breathing. He turned blue. Another deputy found the other two people, a man and a woman, in similar condition: light pulses, shallow breathing, unresponsive.
The deputies quickly realized the three people they were tending to weren't drunk -- they had overdosed on drugs.
"You could tell right away there was something different with this one," Lt. Dwayne Kvalheim said.
This scene isn't uncommon and certainly isn't new in Central Florida; law enforcement agencies around the country have trained officers to aggressively respond to opioid overdoses, arming them with the lifesaving drug naloxone, also known as Narcan. In 2016, Seminole County Sheriff Dennis Lemma introduced a policy requiring his deputies to each carry naloxone after the number of overdoses doubled year to year.
"Come on bud, come on man, wake up!"
Body cameras recorded the deputies at work on the three strangers, trying to keep them alive. They administered the Narcan, but the normal measures didn't work.
"Typically when you get the Narcan, you get that deep breathe," said Deputy James Hennessey. "You see the results right away. That didn't happen this time."
Seminole County Fire, also responding to the 911 call, administered more doses of the drug. They also performed CPR on all three people. Their efforts paid off: All of the patients lived. Ambulances rushed them to area hospitals; deputies stayed behind to investigate the scene.
Wearing masks and gloves to protect themselves, deputies found a white powder in the center console of the truck. Henry said the woman told her she thought they were using cocaine, but from experience she knew it wasn't. It turned out to be fentanyl, the synthetic opioid wreaking havoc in communities around the country.
The ending to this story is documented in the incident report: The deputies submitted the plastic bag with the fentanyl into evidence to be destroyed, and the pickup truck was towed from the gas station. The driver, who had passed out with the Four Loko between his legs, was told how to retrieve it. He and the other man told investigators they couldn't remember what kind of drug they took or how much.
The Seminole County Sheriff's Office told WFTV they hope people will watch the video of the overdoses. Law enforcement wants people to understand the brutal realities of the drug. They recall the 82 people who died of overdoses last year; they said it was almost double the number of homicides and traffic fatalities combined.